Advanced Search
Article Contents
Article Contents

Qualitative analysis of a Lotka-Volterra competition system with advection

Abstract Related Papers Cited by
  • We study a diffusive Lotka-Volterra competition system with advection under Neumann boundary conditions. Our system models a competition relationship that one species escape from the region of high population density of their competitors in order to avoid competition. We establish the global existence of bounded classical solutions to the system over one-dimensional finite domains. For multi-dimensional domains, globally bounded classical solutions are obtained for a parabolic-elliptic system under proper assumptions on the system parameters. These global existence results make it possible to study bounded steady states in order to model species segregation phenomenon. We then investigate the one-dimensional stationary problem. Through bifurcation theory, we obtain the existence of nonconstant positive steady states, which are small perturbations from the positive equilibrium; we also rigourously study the stability of these bifurcating solutions when diffusion coefficients of the escaper and its competitor are large and small respectively. In the limit of large advection rate, we show that the reaction-advection-diffusion system converges to a shadow system involving the competitor population density and an unknown positive constant. Existence and stability of positive nonconstant solutions to the shadow system have also been obtained through bifurcation theories. Finally, we construct infinitely many single interior transition layers to the shadow system when crowding rate of the escapers and diffusion rate of their interspecific competitors are sufficiently small. The transition-layer solutions can be used to model the interspecific segregation phenomenon.
    Mathematics Subject Classification: Primary: 92C17, 35B32, 35B35, 35B36, 35B40, 35J47.


    \begin{equation} \\ \end{equation}
  • [1]

    N. D. Alikakos, $L^p$ bounds of solutions of reaction-diffusion equations, Comm. Partial Differential Equations, 4 (1979), 827-868.doi: 10.1080/03605307908820113.


    H. Amann, Dynamic theory of quasilinear parabolic equations. II. Reaction-diffusion systems, Differential Integral Equations, 3 (1990), 13-75.


    _______, Nonhomogeneous linear and quasilinear elliptic and parabolic boundary value problems, Function Spaces, differential operators and nonlinear Analysis, Teubner, Stuttgart, Leipzig, 133 (1993), 9-126.doi: 10.1007/978-3-663-11336-2_1.


    A. Chertock, A. Kurganov, X. Wang and Y. Wu, On a Chemotaxis Model with Saturated Chemotactic Flux, Kinet. Relat. Models, 5 (2012), 51-95.doi: 10.3934/krm.2012.5.51.


    Y. S. Choi, R. Lui and Y. Yamada, Existence of global solutions for the Shigesada-Kawasaki-Teramoto model with strongly coupled cross-diffusion, Discrete Contin. Dyn. Syst., 10 (2004), 719-730.doi: 10.3934/dcds.2004.10.719.


    E. Conway, D. Hoff and J. Smoller, Large time behavior of solutions of systems of nonlinear reaction-diffusion equations, SIAM J. Appl. Math., 35, (1978), 1-16.doi: 10.1137/0135001.


    C. Cosner, Reaction-diffusion-advection models for the effects and evolution of dispersal, Discrete Contin. Dyn. Syst., 34 (2014), 1701-1745.doi: 10.3934/dcds.2014.34.1701.


    M. G. Crandall and P. H. Rabinowitz, Bifurcation from simple eigenvalues, J. Functional Analysis, 8 (1971), 321-340.doi: 10.1016/0022-1236(71)90015-2.


    _______, Bifurcation, perturbation of simple eigenvalues and linearized stability, Arch. Rational Mech. and Anal., 52 (1973), 161-180.


    P. De Mottoni and F. Rothe, Convergence to homogeneous equilibrium state for generalized Volterra-Lotka systems with diffusion, SIAM J. Appl. Math., 37 (1979), 648-663.doi: 10.1137/0137048.


    S. Ei, Two-timing methods with applications to heterogeneous reaction-diffusion systems, Hiroshima Math. J., 18 (1988), 127-160.


    P. Fife, Boundary and interior transition layer phenomena for pairs of second-order differential equations, J. Math. Anal. Appl., 54 (1976), 497-521.doi: 10.1016/0022-247X(76)90218-3.


    J. K. Hale and K. Sakamoto, Existence and stability of transition layers, Japan J. Appl. Math., 5 (1988), 367-405.doi: 10.1007/BF03167908.


    D. Henry, Geometric Theory of Semilinear Parabolic Equations, Springer-Verlag, Berlin-New York, 1981.


    M. A. Herrero and J. J. L. Velazquez, Chemotactic collapse for the Keller-Segel model, J. Math. Biol., 35 (1996), 177-194.doi: 10.1007/s002850050049.


    T. Hillen and K. J. Painter, A user's guidence to PDE models for chemotaxis, J. Math. Biol., 58 (2009), 183-217.doi: 10.1007/s00285-008-0201-3.


    D. Horstmann and M. Winkler, Boundedness vs. blow-up in a chemotaxis system, J. Differential Equations, 215 (2005), 52-107.doi: 10.1016/j.jde.2004.10.022.


    Y. Kan-on and E. Yanagida, Existence of nonconstant stable equilibria in competition-diffusion equations, Hiroshima Math. J., 23 (1993), 193-221.


    T. Kato, Functional Analysis, Springer Classics in Mathematics, 1996.


    K. Kishimoto and H. Weinberger, The spatial homogeneity of stable equilibria of some reaction-diffusion systems in convex domains, J. Differential Equations, 58 (1985), 15-21.doi: 10.1016/0022-0396(85)90020-8.


    T. Kolokolnikov and J. Wei, Stability of spiky solutions in a competition model with cross-diffusion, SIAM J. Appl. Math., 71 (2011), 1428-1457.doi: 10.1137/100808381.


    Y. Lou and W.-M. Ni, Diffusion, self-diffusion and cross-diffusion, J. Differential Equations, 131 (1996), 79-131.doi: 10.1006/jdeq.1996.0157.


    ________, Diffusion vs cross-diffusion: An elliptic approach, J. Differential Equations, 154 (1999), 157-190.doi: 10.1006/jdeq.1998.3559.


    Y. Lou, W.-M. Ni and Y. Wu, On the global existence of a cross-diffusion system, Discret Contin. Dynam. Systems, 4 (1998), 193-203.doi: 10.3934/dcds.1998.4.193.


    Y. Lou, W.-M. Ni and S. Yotsutani, On a limiting system in the Lotka-Volterra competition with cross-diffusion, Discrete Contin. Dyn. Syst., 10 (2004), 435-458.doi: 10.3934/dcds.2004.10.435.


    O. A. Ladyzenskaja, V. A. Solonnikov and N. N. Ural'ceva, Linear and Quasi-Linear Equations of Parabolic Type, American Mathematical Society, (1968), 648 pages.


    H. Matano and M. Mimura, Pattern formation in competition-diffusion systems in nonconvex domains, Publ. Res. Inst. Math. Sci., 19 (1983), 1049-1079.doi: 10.2977/prims/1195182020.


    M. Mimura, Stationary patterns of some density-dependent diffusion system with competitive dynamics, Hiroshima Math. J., 11 (1981), 621-635.


    M. Mimura, S.-I. Ei and Q. Fang, Effect of domain-shape on coexistence problems in a competition-diffusion system, J. Math. Biol., 29 (1991), 219-237.doi: 10.1007/BF00160536.


    M. Mimura and K. Kawasaki, Spatial segregation in competitive interaction-diffusion equations, J. Math. Biol., 9 (1980), 49-64.doi: 10.1007/BF00276035.


    M. Mimura, Y. Nishiura, A. Tesei and T. Tsujikawa, Coexistence problem for two competing species models with density-dependent diffusion, Hiroshima Math. J., 14 (1984), 425-449.


    V. Nanjundiah, Chemotaxis, signal relaying and aggregation morphology, Journal. Theor. Biol., 42 (1973), 63-105.doi: 10.1016/0022-5193(73)90149-5.


    W.-M. Ni, The Mathematics of Diffusion, CBMS-NSF Regional Conference Series in Applied Mathematics, 82 (SIAM), Philadelphia, PA, 2011. xii+110 pp. ISBN: 978-1-611971-96-5doi: 10.1137/1.9781611971972.


    W.-M. Ni, P. Polascik and E. Yanagida, Monotonicity of stable solutions in shadow systems, Trans. Amer. Math. Soc., 353 (2001), 5057-5069.doi: 10.1090/S0002-9947-01-02880-X.


    W.-M. Ni, Y. Wu and Q. Xu, The existence and stability of nontrivial steady states for SKT competition model with cross-diffusion, Discret Cotin Dyn. Syst., 34 (2014), 5271-5298.doi: 10.3934/dcds.2014.34.5271.


    J. Shi and X. Wang, On global bifurcation for quasilinear elliptic systems on bounded domains, J. Differential Equations, 246 (2009), 2788-2812.doi: 10.1016/j.jde.2008.09.009.


    N. Shigesada, K. Kawasaki and E. Teramoto, Spatial segregation of interacting species, J. Theoret. Biol., 79 (1979), 83-99.doi: 10.1016/0022-5193(79)90258-3.


    Q. Wang, On the steady state of a shadow system to the SKT competition model, Discrete Contin. Dyn. Syst.-Series B, 19 (2014), 2941-2961.doi: 10.3934/dcdsb.2014.19.2941.


    X. Wang and Q. Xu, Spiky and transition layer steady states of chemotaxis systems via global bifurcation and Helly's compactness theorem, J. Math. Biol., 66 (2013), 1241-1266.doi: 10.1007/s00285-012-0533-x.


    M. Winkler, Aggregation vs. global diffusive behavior in the higher-dimensional Keller-Segel model, J. Differential Equations, 248 (2010), 2889-2905.doi: 10.1016/j.jde.2010.02.008.


    M. Winkler, Blow-up in a higher-dimensional chemotaxis system despite logistic growth restriction, J. Math. Anal. Appl., 384 (2011), 261-272.doi: 10.1016/j.jmaa.2011.05.057.


    Y. Wu and Q. Xu, The existence and structure of large spiky steady states for SKT competition systems with cross-diffusion, Discrete Contin. Dyn. Syst., 29 (2011), 367-385.doi: 10.3934/dcds.2011.29.367.

  • 加载中

Article Metrics

HTML views() PDF downloads(178) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint